Med error?

  1. 0
    I have a question: This morning during 0600 med pass, I discovered a N.O. for a pt that was for "7.5 mg Lortab". She only had 5 mg available. I "split" the 5mg (at the score mark with a standard pill splitter) and gave her 1 full and 1 half of the pills. I was then told later by 1st shift that I can't do that and it's a "med error", because you can't split Lortab. They said that the concentration of the drug may differ from one side to the next, so you can't know how much of the drug the pt is given. ????? If you can't split a Lortab, then why is it scored? I realize this is a stupid question, but I'm really new at this and don't want to hurt a pt, but I thought I'd run it by all of you and see what the story is. Thanks,

    Tonya

    Get the hottest topics every week!

    Subscribe to our free Nursing Insights newsletter.

  2. 7 Comments...

  3. 2
    Although what you have described is a medication error, it is very unlikely to harm the patient.

    You committed a med error, and it has absolutely nothing to do with scoring or cutting the caplet. Lortab is a mixture of hydrocodone and acetaminophen, and it is available in the strengths of 5/500mg, 7.5/500mg, and 10/500mg.

    Since you gave the patient 1.5 caplets of the 5/500mg strength, the patient received the correct amount of hydrocodone (7.5 mg). Unfortunately, they also received too much acetaminophen (750mg instead of 500mg). This is why it's a med error.

    Next time, call the physician to obtain a one-time order to give the Lortab 5/500mg strength. This will cover you until the Lortab 7.5/500mg caplets are delived to the facility. Good luck to you!
    bluegeegoo2 and Jules A like this.
  4. 0
    Oh geez! I wasn't even THINKING of the acetaminophen part!! Thank you for pointing that out to me. I was so hung up on the hydrocodone dose that the other didn't even cross my mind. Now I have guilt...
  5. 0
    There's no need to feel guilty, as this is a very minor med error!

    Most adults can handle receiving 750mg of acetaminophen instead of the usual extra strength dose of 500mg. I'm 100 percent assured that no harm will arise to your patient as the result of this mistake.
  6. 0
    In doubt... call pharmacy, they are very helpful when you don't know what to do. But ALWAYS consult with the physician first, at the end he is the "authority" on med orders.

    Take care.
  7. 0
    Quote from vivibonita
    In doubt... call pharmacy, they are very helpful when you don't know what to do. But ALWAYS consult with the physician first, at the end he is the "authority" on med orders.

    Take care.
    Thank you. My facility has it's own pharmacy, and I work 3rds, but I honestly didn't even think to call the on-call pharmacist. If something near this ever happens again, I certainly won't feel bad to wake him up!
  8. 0
    Quote from TheCommuter
    There's no need to feel guilty, as this is a very minor med error!

    Most adults can handle receiving 750mg of acetaminophen instead of the usual extra strength dose of 500mg. I'm 100 percent assured that no harm will arise to your patient as the result of this mistake.
    Thank you for the support. She was the first person I checked over when I came on last night at 2300, and she was fine. I feel bad because she's is suffering from neoplastic syndrome and is terminal. The guilt came from possibly adding more suffering to an allready suffering woman. Poor thing is not in her right mind anymore due to the extent of the metastases, but she has shown no ill effects. I'm SO relieved!!
  9. 1
    If that is the worst med error you ever make, you'll be fine. Alot of people take 1000mg of tylenol at one time. You can have up to 4 grams a day. If you would of called the physician either before or after the event, I don't think he would of had a coronary. Relax, don't beat yourself up. There are minor med errors in which noone gets hurt and then there are the ones that make the whole facility come crashing down. Learn from every mistake or almost mistake. You are human. As far as Norco being scored, it is and we get them sent from the pharmacy packaged that way, and I don't think they say one half of the pill might have more drug than the other so be careful. Don't beat yourself up and don't lose your confidence (which causes more mistakes) just put your chin up and always double check everything, calculate your doses especially in drugs that come in multple mgs. with multiple incredients. Good Luck and just be the best nurse you can be and don't let anyone make you feel like less of one because of an error. If you work long term care, to be perfect with 35-55 residents and not forget something, you are inhuman and you are human.
    bluegeegoo2 likes this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top